Alert archive / Nevada / Snow Advisories in 2007

Snow Advisory 17, NWS Las Vegas, NV

December 17, 2007Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this snow advisory at Dec 17, 2007, 3:29 PM PST for Clark County, Lincoln County, Nye County, Nevada. It took effect at Dec 18, 2007, 4:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2007, 3:29 PM PST (23:29 UTC)
In effect from
Dec 18, 2007, 4:00 PM PST
Expired
Dec 19, 2007, 4:00 AM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this snow advisory went out at Dec 17, 10:40 AM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 17, 10:40 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 AM PST MON DEC 17 2007

.SYNOPSIS...MID AND HIGH LEVEL CLOUDS WILL INCREASE TODAY AND
TONIGHT AHEAD OF A FAST MOVING PACIFIC STORM WHICH WILL BRING A
CHANCE OF LIGHT RAIN AND SNOW TO MUCH OF THE REGION TUESDAY AND
TUESDAY NIGHT. ANOTHER PACIFIC SYSTEM IS FORECAST TO MOVE ACROSS THE
GREAT BASIN THURSDAY AND THURSDAY NIGHT.
&&

.UPDATE...MODELS GENERATING QUITE A BIT OF PRECIPITATION OVER THE
SIERRA FOR TUESDAY AND TUESDAY NIGHT. GIVEN THAT AND THE POTENTIAL
FOR SOME PRETTY STRONG WINDS...HAVE DECIDED TO ISSUE A WINTER STORM
WATCH.
&&

.PREV DISCUSSION...355 AM PST MON DEC 17...SHORT TERM...THE
PROGRESSIVE PATTERN IN PLACE WILL ALLOW FAST MOVING SHORTWAVES TO
SLIDE ACROSS THE REGION THROUGH THE WEEK FOR GENERALLY UNSETTLED
WEATHER BUT FAIRLY LOW IMPACT FOR MOST OF THE FORECAST AREA. THE 00Z
GFS AND ECMWF SOLUTIONS WERE PREFERRED AND BOTH WERE IN GOOD
AGREEMENT WITH THE OVERALL PATTERN THROUGH WEDNESDAY NIGHT. THE
LATEST NAM SOLUTIONS WERE NOT QUITE AS DEEP WITH THE INCOMING SYSTEM
TUESDAY. THE UPPER LEVEL SHORTWAVE MOVING ACROSS NORTHERN CALIFORNIA
AND NORTHWEST NEVADA THIS MORNING WILL QUICKLY LIFT NORTHEAST TODAY.
THE MAIN FOCUS OF THE FORECAST IS ON THE NEXT SYSTEM WHICH COULD BE
SEEN DIVING THROUGH THE SOUTHERN GULF OF ALASKA NEAR 45N/140W. IT
HAD ENTRAINED A SUBSTANTIAL SUBTROPICAL MOISTURE PLUME. THE TROUGH
AXIS IS FORECAST TO REACH CENTRAL CALIFORNIA TUESDAY AFTERNOON THEN
QUICKLY SLIDE ACROSS SOUTHERN NEVADA INTO NORTHERN ARIZONA/SOUTHERN
UTAH BY 12Z WEDNESDAY. MOST OF THE PRECIPITATION SHOULD BE
INTERCEPTED BY THE WESTERN SIERRA SLOPES BUT ENOUGH WILL ACCOMPANY
THE CORE OF THE SYSTEM FOR LIKELY PRECIP IN THE MOUNTAINS AND LOWER
CHANCES IN THE VALLEYS AND DESERTS. NEED TO KEEP AN EYE ON THE
POTENTIAL FOR HIGH WINDS ON THE EAST SLOPES OF THE SOUTHERN SIERRA
TUESDAY AFTERNOON AND EVENING...BUT MOISTURE AND STABILITY PROFILES
WERE WORKING AGAINST A SIGNIFICANT DOWNSLOPE WIND EVENT DOWN INTO
THE OWENS VALLEY. A BRIEF SHORTWAVE RIDGE IS INDUCED OVER THE REGION
WEDNESDAY AHEAD OF THE NEXT DEEPER TROUGH WHICH MOVES INLAND
THURSDAY. EVEN THOUGH THE FLOW IS FORECAST TO REMAIN FAIRLY MOIST
WEDNESDAY...LITTLE TO NO DYNAMIC SUPPORT IN THIS PATTERN SHOULD LEAD
TO VERY LITTLE CHANCE OF PRECIP FOR THE AREA WEDNESDAY.

.LONG TERM...UPPER TROUGH SHIFTING SOUTH INTO NORTHERN CALIFORNIA
WEDNESDAY NIGHT TO SHIFT ACROSS THE CWA THURSDAY AND THURSDAY NIGHT
WITH WEAK RIDGE THEN BUILDING OVER THE CWA FRIDAY INTO EARLY
SATURDAY. BOTH GFS/ECMWF IN FAIRLY GOOD AGREEMENT WITH THIS
SCENARIO...BUT THEN DIVERGE FROM THIS POINT ON. GFS ENSEMBLE ALSO
SHOWING VERY GOOD CONSISTENCY THROUGH 18Z SATURDAY. CONFIDENCE THEN
LOWERS FROM THIS POINT ON. ECMWF TRENDING TOWARDS A SERIES OF SHORT
WAVES DROPPING ACROSS THE CWA WITH ONE SATURDAY NIGHT/EARLY SUNDAY
AND THE NEXT LATE ON MONDAY. GFS TRENDS FLAT RIDGE THROUGH THE
WEEKEND WITH SHORT WAVE MOVING ACROSS NORTHERN AND CENTRAL NEVADA ON
MONDAY. FOR NOW WILL TREND TOWARDS CURRENT FORECAST WHICH SHOWS DRY
FOR SUNDAY WITH NEXT SHORT WAVE ON MONDAY PRODUCING A FEW SHOWERS
ACROSS THE NORTHERN PORTION OF THE CWA. LOOK FOR INCREASE IN WINDS
INTO FRIDAY AS SHORT WAVE EXITS TO THE EAST AND HIGH PRESSURE BUILDS
TO THE NORTH AND THEN MAY SEEN ADDITIONAL BREEZY CONDITIONS TOWARDS
THE END OF THE PERIOD. WILL CONTINUE TO TREND TEMPS BELOW MOS
GUIDANCE ESPECIALLY THURSDAY AND FRIDAY AS SHORT WAVE CROSSES OVER
THE AREA WITH NORTHERLY FLOW DEVELOPING BY THE END OF THE WEEK. &&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED OVER
THE NEXT 24 HOURS WITH WINDS LESS THAN 10KTS AND VARIABLE HIGH LEVEL
CLOUDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS WITH VARIABLE HIGH LEVEL CLOUDS
THROUGH TODAY WITH INCREASED MOISTURE AND POSSIBLE SHOWERS EXPECTED
ACROSS THE SOUTHERN SIERRA TONIGHT AND EARLY TUESDAY MORNING...THEN
SPREADING ACROSS SOUTH CENTRAL/SOUTHERN NEVADA BY TUESDAY AFTERNOON.
ALSO LOOK FOR THE POSSIBILITY OF INCREASED WINDS PRODUCING MOUNTAIN
WAVES/DOWNSLOPE WINDS ACROSS THE OWENS VALLEY TUESDAY AFTERNOON.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WATCH TUESDAY AND TUESDAY NIGHT ZONE 519.
&&

HARRISON/ADAIR/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 17, 6:30 AM PST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PST MON DEC 17 2007

CAZ519-520-180800-
EASTERN SIERRA SLOPES-OWENS VALLEY-
630 AM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING PACIFIC STORM WILL MOVE INTO THE SOUTHERN SIERRA
TUESDAY BRINGING THE POTENTIAL FOR STRONG WINDS ALONG THE EAST
SLOPES TUESDAY AFTERNOON AND EVENING. SNOW ACCUMULATIONS ARE
EXPECTED TO BE GENERALLY LIGHT TO MODERATE ON THE EAST SLOPES
FROM BISHOP SOUTHWARD. THE NEXT STORM MOVING INTO THE WEST COAST
BY THURSDAY WILL BRING ANOTHER CHANCE OF LIGHT TO MODERATE
SNOWFALL AND THE POTENTIAL FOR STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

AZZ001>003-036-CAZ521>527-NVZ014>022-180800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PST MON DEC 17 2007 /730 AM MST MON DEC 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FAST
MOVING PACIFIC STORM WILL MOVE ACROSS THE REGION TUESDAY THEN
AGAIN THURSDAY. THESE STORMS ARE EXPECTED TO PRODUCE MAINLY LIGHT
SNOWFALL FOR THE MOUNTAINS AND GUSTY WINDS AND ISOLATED TO
SCATTERED RAIN SHOWERS FOR THE VALLEYS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:51 AM PSTWinter Storm WatchVEFInyo5 hr
Dec 17, 3:29 PM PSTWinter Storm WarningVEFInyo29 hr

Nearby

Snow Advisories in Nevada, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.